Please use this identifier to cite or link to this item:
PIRA download icon_1.1View/Download Full Text
Title: Optimizing count responses in surveys : a machine-learning approach
Authors: Fu, Q
Guo, X 
Land, KC
Issue Date: 1-Aug-2020
Source: Sociological methods and research, 1 Aug. 2020, v. 49, no. 3, p. 637-671
Abstract: Count responses with grouping and right censoring have long been used in surveys to study a variety of behaviors, status, and attitudes. Yet grouping or right-censoring decisions of count responses still rely on arbitrary choices made by researchers. We develop a new method for evaluating grouping and right-censoring decisions of count responses from a (semisupervised) machine-learning perspective. This article uses Poisson multinomial mixture models to conceptualize the data-generating process of count responses with grouping and right censoring and demonstrates the link between grouping-scheme choices and asymptotic distributions of the Poisson mixture. To search for the optimal grouping scheme maximizing objective functions of the Fisher information (matrix), an innovative three-step M algorithm is then proposed to process infinitely many grouping schemes based on Bayesian A-, D-, and E-optimalities. A new R package is developed to implement this algorithm and evaluate grouping schemes of count responses. Results show that an optimal grouping scheme not only leads to a more efficient sampling design but also outperforms a nonoptimal one even if the latter has more groups.
Keywords: Survey methodology
Experimental design
Search algorithm
Machine learning
Fisher information
Zero inflation
Right censoring
Poisson distribution
Publisher: SAGE Publications
Journal: Sociological methods and research 
ISSN: 0049-1241
EISSN: 1552-8294
DOI: 10.1177/0049124117747302
Rights: This is the accepted version of the publication Fu, Q., Guo, X., & Land, K. C., Optimizing count responses in surveys: A machine-learning approach, Sociological Methods and Research (Volume: 49 and issue: 3) pp. 637-671. Copyright © 2018 (The Author(s)). DOI: 10.1177/0049124117747302 which is published by Sage and is available at
Appears in Collections:Journal/Magazine Article

Files in This Item:
File Description SizeFormat 
SMR20170809.pdfPre-Published version976.37 kBAdobe PDFView/Open
Open Access Information
Status open access
File Version Final Accepted Manuscript
View full-text via PolyU eLinks SFX Query
Show full item record

Page views

Last Week
Last month
Citations as of Sep 17, 2023


Citations as of Sep 17, 2023


Citations as of Sep 21, 2023


Citations as of Sep 21, 2023

Google ScholarTM



Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.